Georgia, 2016

Wildfire in Georgia, October 5 to 17, 2016

October 5 to 17, 2016 · NWS FFC · 1 event in 1 county or zone

Throughout the spring, summer and autumn, north Georgia saw an extended period of below normal rainfall. By late summer and early fall all of north Georgia was experiencing severe, extreme or exceptional drought conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$378,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Throughout the spring, summer and autumn, north Georgia saw an extended period of below normal rainfall. By late summer and early fall all of north Georgia was experiencing severe, extreme or exceptional drought conditions. As summer vegetation began to die off and autumn leaves began falling from the trees, the continued extremely dry conditions led to very dangerous wildfire conditions. From early October through November, numerous wildfires erupted across north and central Georgia including 3 major wildfires covering multiple thousands of acres apiece in the north Georgia mountains. By early December, over $20 million dollars in federal funds had been spent fighting wildfires in the Chattahoochee National Forest and on surrounding federal and state lands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Oct 5, 6:35 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 5, 6:35 AM EST, 1 hour 25 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
735 AM EDT Wed Oct 5 2016

.SHORT TERM /Today through Thursday/...
Short term remains dry with no big pattern change. Surface high
continues to build down the Atlantic Coast...giving our area
an easterly wind flow with some gusts expected mainly during
the afternoons. Better moisture and thicker clouds should stay
just east of the forecast area through the day Thursday.
Model temperatures look okay but have tweaked the max values
up a couple of degrees east and central this afternoon.

All interests across the state should continue to closely monitor
the latest forecast track of Hurricane Matthew from the National
Hurricane Center. The NHC forecasts have consistently taken Matthew
along and just off the GA coast on Friday... so any shift in this
track to the west could have significant impacts to the forecast
area by late in the work week.

41

.LONG TERM /Thursday Night through Tuesday/...
All eyes will be on Hurricane Matthew and its intended track.
AT this time the far se counties will be impacted the most
Friday into Saturday...roughly east and south of Dublin.
There will be a rather sharp line of the greatest rain chances
and the strongest winds. Winds look to have the greatest impacts
with 20 to 35 mph winds expected to start about midday Friday and
peak Friday night into roughly the first half of Saturday. This
is just short of tropical storm force but none the less strong.
Peak gusts could be in the 35 to 50 mph range during the same
time frame. Rain chances will peak during this same time but
any heavy rain looks to be rather brief.

Matthew begins to move away from the area on Saturday but
residual gradient winds will continue across the entire forecast
area diminishing Saturday night. After Saturday...the rest of the
forecast will be dry and Temperatures will cool off some.

Please visit the national Hurricane Centers website for the
latest on the track of Hurricane Matthew.

BDL

&&

.AVIATION...
12Z Update...
VFR conditions expected to persist through the period. Expect some
diurnal cumulus sct040-050 this afternoon. Mvfr stratus possible
after 08z Thursday morning as easterly flow increases. East winds
will persist with occasional gusts between 15 and 20kt this
afternoon.

//ATL Confidence...12z Update...
High confidence all elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          80  59  80  62 /   0   0   5  20
Atlanta         82  61  81  63 /   0   0   0  10
Blairsville     78  52  78  55 /   0   0   0  10
Cartersville    82  58  82  59 /   0   0   0   5
Columbus        85  64  85  65 /   0   0   5  10
Gainesville     80  58  79  61 /   0   0   0  10
Macon           82  62  83  65 /   0   5   5  20
Rome            84  56  84  57 /   0   0   0   5
Peachtree City  82  59  81  62 /   0   0   0  10
Vidalia         82  66  80  68 /   5  10  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....BDL
AVIATION...41
Hazardous weather outlook, Oct 5, 4:00 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT WED OCT 5 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT WED OCT 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE TRACK OF HURRICANE MATTHEW WILL DETERMINE HOW MUCH THE
FORECAST AREA IS IMPACTED. FOR NOW A PERIOD OF STRONG WINDS
CAN BE EXPECTED STARTING FRIDAY AND PEAKING FRIDAY NIGHT INTO
SATURDAY. THE AREA TO EXPERIENCE THE STRONGEST WINDS WILL BE
EAST AND SOUTH OF DUBLIN. THIS SAME AREA COULD GET 1 TO 2.5
INCHES OF RAIN. PLEASE STAY TUNED TO THE LATEST FORECASTS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME
ON THURSDAY OR SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Walker

When
October 5, 8:00 AM EST to October 17, 8:00 AM EST
Where
Walker forecast zone
Property damage
$378,000
Reported by
Park/Forest Service
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

The Strawberry fire consumed 477 acres of state, federal and private land in Walker County. This human caused wildfire started on October 5th and was not declared contained until the 17th of the month. Over $370,000 federal dollars were spent fighting this wildfire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662960.